Administration of gamma-hydroxybutyrate instead of beta-hydroxybutyrate to a liver transplant recipient suffering from propionic acidemia and cardiomyopathy: A case report on a medication prescribing error.

JIMD Rep 2020 Jan 3;51(1):25-29. Epub 2020 Jan 3.

Reference Center for Inherited Metabolic Diseases Necker Children's Hospital, Assistance Publique-Hôpitaux de Paris Paris France.

Beta-hydroxybutyrate (BHB) is a synthetic ketone body used as an adjuvant energy substrate in the treatment of patients with metabolic cardiomyopathy. A medication prescribing error led to the administration of the general anesthetic sodium gamma-hydroxybutyrate (GHB) instead of sodium BHB in a liver transplant recipient with propionic acidemia and cardiomyopathy, causing acute coma. A 15-year-old boy suffering from neonatal propionic acidemia underwent liver transplantation (LT) for metabolic decompensation and cardiomyopathy (treated with cardiotropic drugs and BHB) diagnosed a year previously. The patient had been rapidly extubated after LT, and was recovering well. Eight days after LT, the patient suddenly became comatose. No metabolic, immunological, hypertensive, or infectious complications were apparent. The brain magnetic resonance imaging and electroencephalography results were normal. The coma was soon attributed to a medication prescribing error: administration of GHB instead of BHB on day 8 post-LT. The patient recovered fully within a few hours of GHB withdrawal. The computerized prescription system had automatically suggested the referenced anesthetic GHB (administered intravenously) instead of the non-referenced ketone body BHB, triggering coma in our patient. A computerized prescription system generated a medication prescribing error for a rare disease, in which the general anesthetic GHB was mistaken for the nonreferenced energy substrate BHB.

Download full-text PDF

Source
http://dx.doi.org/10.1002/jmd2.12090DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC7012734PMC
January 2020

Publication Analysis

Top Keywords

prescribing error
16
medication prescribing
16
propionic acidemia
12
acidemia cardiomyopathy
8
prescription system
8
computerized prescription
8
energy substrate
8
general anesthetic
8
ketone body
8
anesthetic ghb
8
transplant recipient
8
liver transplant
8
bhb
6
ghb
5
metabolic decompensation
4
transplantation metabolic
4
complications apparent
4
infectious complications
4
hypertensive infectious
4
decompensation cardiomyopathy
4

Similar Publications